Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 199, NWS Pittsburgh, PA

August 9, 2003Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 3:35 PM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Aug 9, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 091937
FFWPBZ
WVC061-092230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAINFALL NORTHEAST OF CHEAT LAKE...ESPECIALLY ALONG     
  MORGAN RUN AND COLE RUN. THE HEAVY RAIN IS EXPECTED TO CONTINUE AT 
  LEAST THROUGH 4 PM.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:15 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 2:15 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT SAT AUG 9 2003

HEAVY RAIN IS OCCURRING OVER MY MOUNTAIN COUNTIES TO THE SOUTHEAST.
ADDITIONAL RAINFALL ALSO DEVELOPING ALONG THE RIDGES AND MOVING
SLOWLY TO THE NORTH.  FLOOD WATCH IN EFFECT FOR GENERALLY THE SOUTH
AND EAST SECTIONS OF THE CWA WHERE FFG ARE JUST ABOUT AN INCH IN ONE
HOUR.  EXPECT SLOW MOVING THUNDERSTORMS TO POP UP FOR THE REST OF
THE DAY WITH PLENTY OF RAINFALL AND FLOODING CONCERNS.  THANKS TO
LWX AND RLX FOR RADAR INFORMATION TO HELP IN RAINFALL ASSESSMENT.

SHORT TERM FORECAST HEAVY ON PERSISTENCE. HOWEVER...THIS PATTERN
SHOULD BREAK BY WEDNESDAY WHEN THE WESTERN RIDGE MOVES EASTWARD.
THIS WILL FINALLY GIVE US A TASTE OF SUMMER DURING THE SECOND HALF
OF NEXT WEEK.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ021...
PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 10 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 9, 12:58 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    STONEBORO                 PA   FLASH FLOODS
08/09/03   MERCER                         FLOODING ON STONEBORO-LATERAL RD.911
Special weather statement, Aug 9, 1:11 PM EDT, 2 hours 24 minutes before
MDZ001-WVZ023-041-091800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 1:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH TUCKER AND PRESTON
COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN MARYLAND.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN
1:15 PM AND 2:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PARSONS...
KINGWOOD AND OAKLAND.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 2:55 PM EDT, 40 minutes before
PAZ030-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE AREA...

AT 2:53 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN
WESTMORELAND COUNTY.  THESE STORMS ARE MOVING TO THE NORTHWEST AT 10
MPH AND WILL CONTINUE TO AFFECT THE AREA BETWEEN THROUGH 4:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NEW
ALEXANDRIA...
PLEASANT UNITY...AND CRABTREE. DRIVING MAY ALSO BE DIFFICULT ALONG
ROUTE 22.

BE ALERT IF YOU ARE TRAVELING THIS AFTERNOON AS HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:10 PM EDT, 25 minutes before
PAZ016-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SAT AUG 9 2003

...HEAVY RAIN DEVELOPING RAPIDLY OVER THE AREA...

AT 3:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING RAPIDLY OVER
CENTRAL AND WESTERN JEFFERSON COUNTY. THESE STORMS ARE NEARLY
STATIONARY AND MAY DUMP UP TO ONE INCH OF RAIN THROUGH 4:15 PM.

LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE
TIMBLIN...WORTHVILLE...AND BROOKVILLE. DRIVING MAY ALSO BE DIFFICULT
ALONG INTERSTATE 80 IN EASTERN JEFFERSON COUNTY.

BE ALERT IF YOU ARE TRAVELING THIS AFTERNOON AS HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:20 PM EDT, 15 minutes before
PAZ022-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA...

AT 3:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER EASTERN ARMSTRONG
COUNTY.  THESE STORMS ARE MOVING SLOWLY TO THE WEST AND MAY DUMP UP
TO AN INCH OF RAIN BY 4:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
BETHLEHEM...RURAL VALLEY...ATWOOD AND KEYSTONE LAKE.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:26 PM EDTFlash Flood WarningPBZTucker3 hr
Aug 9, 2:52 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.